Medical Surgical Pneumonia #2
The nurse is caring for a client with bacterial pneumonia who is receiving gentamicin. Which laboratory value is most important to monitor by the nurse?
- Serum potassium.
This answer is not correct because electrolyte monitoring is not a critical intervention for clients prescribed aminoglycosides. Serum potassium levels are not directly affected by the administration of aminoglycosides.
- Serum sodium.
This answer is not correct because electrolyte monitoring is not a critical intervention for clients prescribed aminoglycosides. Serum sodium levels are not directly affected by the administration of aminoglycosides.
- Serum creatinine.
This answer is correct because serum creatinine must be monitored while on an aminoglycoside like gentamicin because the medication may cause tubular necrosis. These drugs are primarily metabolized through the kidneys so renal function including intakes and outputs, must be closely monitored while a client is prescribed this class of medication.
- Serum alkaline phosphatase (ALP).
This answer is not correct because hepatic injury with use of gentamicin is not as common as renal injury since the drug is mainly excreted in the urine; however, having hepatic disease may increase the risk of kidney dysfunction. Renal toxicity and ototoxicity are the most common complications associated with the administration of aminoglycosides.
The focus of this question is recognition of the most important lab value to monitor for a client prescribed an aminoglycoside medication. The nurse should monitor serum creatinine closely in these clients due to potential renal toxicity associated with this class of medication.
Gentamicin is an antibiotic classified as an aminoglycoside. This class of antibiotics can be very toxic to the kidneys and eyes. In order to monitor for renal complications, the nurse will monitor renal function closely including output, BUN/creatinine, and glomerular filtration rate.
Test Taking Tip
Renal injury and ototoxicity are the most common potential complications associated with antibiotic therapy.